Hail, Wise
- When
- June 9, 2:30 PM EST to 2:32 PM EST
- Where
- Wise County, Wise
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.970, -82.400
Broadcast media personnel reported thunderstorms produced Kennedy half dollar size hail Wise.
A boundary across the area produced severe thunderstorms during the afternoon and evening hours. Most of the storm reports were for damaging thunderstorm winds but hail as large as a Kennedy half dollar was also reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A boundary across the area produced severe thunderstorms during the afternoon and evening hours. Most of the storm reports were for damaging thunderstorm winds but hail as large as a Kennedy half dollar was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 9, 12:12 PM EST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 112 PM EDT THU JUN 9 2011 .AVIATION...AFTERNOON SCATTERED SHRA/TSRA WILL BE A DISTINCT POSSIBILITY AT TRI AND HAVE ADDED IN TEMPO GROUP TO ACCOUNT FOR THIS FOR 20-22Z TIME FRAME OF EXPECTED SHRA/TSRA DEVELOPMENT. ANY ISOLATED/SCATTERED SHRA/TSRA SHOULD BE DISSIPATING AROUND 00-01Z TIME FRAME AND HAVE ACCOUNTED FOR THIS IN AREA TAFS. EXPECT MVFR/IFR FOG CONDITIONS TO DEVELOP FOR TRI AND HAVE ADDED THIS IN THEIR TAF FOR 09-12Z TIME PERIOD. OTHERWISE...EXPECT VFR CONDITIONS FOR CHA AND TYS SITES AND FOR REST OF THE FORECAST PERIOD FOR TRI AFTER 14Z ON FRIDAY. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 139 PM EDT THU JUN 9 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 139 PM EDT THU JUN 9 2011 /1239 PM CDT THU JUN 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL FORM ALONG THE CUMBERLAND PLATEAU REGION...NORTHEAST TENNESSEE...AND INTO SOUTHWEST VIRGINIA THROUGH THIS AFTERNOON. A WEAK BOUNDARY WILL MOVE INTO THE REGION...AND WILL HELP IN THE DEVELOPMENT OF SCATTERED STRONG THUNDERSTORMS. AN ISOLATED SEVERE STORM OR TWO CANNOT ALSO BE RULED OUT. ANY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR THUNDERSTORMS WILL DIMINISH BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTHEAST INTO THE REGION BY FRIDAY AFTERNOON...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE. A FEW OF THE STORMS WILL BECOME STRONG...WITH ISOLATED SEVERE STORMS POSSIBLE. AGAIN...ANY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME DUE TO THE ISOLATED STORM DEVELOPMENT. TROUTMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT THU JUN 9 2011 TNZ014-015-VAZ001-091945- CLAIBORNE TN-HANCOCK TN-LEE VA- 300 PM EDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN LEE...HANCOCK AND CLAIBORNE COUNTIES UNTIL 345 PM EDT... AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF MIDDLESBORO...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HARROGATE-SHAWANEE... TAZEWELL...CUMBERLAND GAP...ARTHUR...SPRINGDALE AND SANDLICK. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EDT THU JUN 9 2011 TNZ069-091945- KNOX TN- 305 PM EDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 345 PM EDT... AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KNOXVILLE...MOVING NORTH AT 5 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KARNS...POWELL AND HALLS. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 307 PM EDT THU JUN 9 2011 VAZ001-002-092000- LEE VA-WISE VA- 307 PM EDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN LEE...CITY OF NORTON AND WISE COUNTIES UNTIL 400 PM EDT... AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF WISE...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WISE...NORTON...BIG STONE GAP...COEBURN AND APPALACHIA. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL EVENSVILLE 35.56N 84.96W
06/09/2011 E0.25 INCH RHEA TN LAW ENFORCEMENT
PEA TO DIME SIZE HAIL
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 319 PM EDT THU JUN 9 2011 TNZ099-091945- HAMILTON TN- 319 PM EDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 345 PM EDT... AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SODDY-DAISY...OR 12 MILES NORTHEAST OF CHATTANOOGA...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHATTANOOGA... HARRISON...MIDDLE VALLEY...RED BANK...OOLTEWAH...COLLEGEDALE AND EAST BRAINERD. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 322 PM EDT THU JUN 9 2011 VAZ006-008-092000- RUSSELL VA-WASHINGTON VA- 322 PM EDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON AND RUSSELL COUNTIES UNTIL 400 PM EDT... AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF BRISTOL VIRGINIA...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ABINGDON...HILANDER PARK AND HOLSTON. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TROUTMAN
The Jackson,KY radar (KJKL), 106 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
1 hail. Local standard time, as filed.
Broadcast media personnel reported thunderstorms produced Kennedy half dollar size hail Wise.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311166.